Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

On diovan after stent during open heart surgery. Taking cozaar and exforge. Having swelling in feet and hands. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
my husband was on placed on diovan after another stent (he had had previous open heart bypass). He had been on both cozaar and exforge together. He was experiencing some arrhythmias and also swelling in feet and hands. Cardiologist put him on diovan and took him off the cozaar/exforge but didn't document. Now his mail order pharmacy is refusing to fill the diovan saying he must go back to cozaar and exforge. The cardiologist doesn't seem concerned. why are we being taken off of something that has been working so we can re-document something that didn't work? (and the cardiologist did send two requests to continue patient on diovan) how much will this harm my husband - do the drugs essentially do the same things?
Posted Sun, 10 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Shoaib Khan 48 minutes later
Brief Answer:
I have explained the medications in detail ma'am

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing in.

I can understand your concern and respect that, which is why I am here to help. I think we should rightfully start with the contents on these medications, which will in itself clear at least 50 % of your doubt.

-Cozaar: Contains losartan
-Exforgge: Contains amlodipine and valsartan
-Diovan: Contains valsartan

Now that you know the contents, you can understand why the pharmacy thinks they are all the same and your doctor is not really worried. As these medications are more or less the same. Diovan is valsartan, and exforge contains valsartan along with amlodipine (which helps in controlling blood pressure). But this amlodipine might (unsure) be the cause for the side effects your husband experienced, which is why your doctor took him off the exforge and initiated a medication which contained only valsartan. Cozaar is losartan and belongs to the same group as valsartan, so I doubt this would be the cause for his side effects.

So all these medications are more or less the same ma'a. What is important now, is to note whether he still has the side effects, and if his blood pressure is controlled well enough with only diovan. Let me also add that your husband was exhibiting signs of heart failure, and exforge is very effective in controlling blood pressure and preventing heart failure. So I think it is best to speak to your doctor and decide which medications should be used. If only diovan has been decided, then take a prescription from the doctor, if he says that cozaar and exforge also can be used, then you need not worry as these drugs together will prevent signs of heart failure (eg. arrhythmias, etc.) and control blood pressure.

I hope you found my response helpful and informative. Please feel free to write back to me for any further clarifications ma'am. I would be more than happy to help you.

God bless you and your family.
Above answer was peer-reviewed by
Follow-up: On diovan after stent during open heart surgery. Taking cozaar and exforge. Having swelling in feet and hands. Suggest? 1 hour later
Thank you for responding so promptly. Our concern was that the move back to cozaar/exforge would remove my husband from the current stable good health he is experiencing on the mix of drugs he is taking. I agree, from what I know that my husband is experiencing mild(?) symptoms of heart failure. His initial heart attack destroyed 25% of his heart (he was not recognized as a possible heart attack patient when he went in to the ER because he was tall, slim and was very active - this was 15 years ago). But he is really doing very well for all that he has been through and I am fearful with a change in drugs or in this case with a refusal to fill the prescription he has been on for so long (since 2006) that we will disrupt this stability in his health.
We will return to our doctor (who has been a very good cardiologist, just doesn't seem that concerned about fighting the pharmacist at the mail order place - CVS caremark to keep him on diovan). We will ask him how he thinks we should now proceed. I am just fearful to begin another series of drugs when he is doing so well with the diovan.
I do find your response has been helpful.
Thank you again and God Bless you and your family as well.
Answered by Dr. Shoaib Khan 5 minutes later
Brief Answer:
Hoping your doctor resolves this

Detailed Answer:
Hello once again ma'am.

Thank you for the kind words, your blessings are all I need.

I can understand your concern ma'am, and wish your cardiologist would take sometime out to fight this problem of yours. But I would also like to say, if he does not seem interested, then do not worry. Diovan (valsartan) is also present in exforge, so it will still provide the effect your husband was experiencing all this while. Our only concern left here would be his response to the other new components.

I just hope and pray this issue is resolved at the earliest, and if your doctor feels the combination of exforge and cozaar would prove to be more beneficial for sir (your husband), then let us hope and pray this is the case.

My best wishes are with you and your family, may god provide all of your good health always.

Take care ma'am.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor